What Is Anaphylaxis?
For some people with severe allergies, exposure to their allergen can result in a life-threatening reaction called anaphylaxis. Anaphylaxis is a severe allergic reaction to venom, food, or medication. Most cases are caused by a bee sting or eating foods that are known to cause allergies, such as peanuts or tree nuts.
Anaphylaxis causes a series of symptoms, including a rash, low pulse, and shock, which is known as anaphylactic shock. This can be fatal if it isn’t treated immediately.
Once you’ve been diagnosed, your healthcare provider will likely recommend that you carry a medication called epinephrine with you at all times. This medication can stop future reactions from becoming life-threatening.
Symptoms usually occur immediately after you come into contact with the allergen. These can include:
- abdominal pain
- slurred speech
- facial swelling
- trouble breathing
- low pulse
- difficulty swallowing
- itchy skin
- swelling in mouth and throat
Your body is in constant contact with foreign substances. It produces antibodies to defend itself from these substances. In most cases, the body doesn’t react to the antibodies being released. However, in the case of anaphylaxis, the immune system overreacts in a way that causes a full-body allergic reaction.
Common causes of anaphylaxis include medication, peanuts, tree nuts, insect stings, fish, shellfish, and milk. Other causes may include exercise and latex.
You will most likely be diagnosed with anaphylaxis if the following symptoms are present:
- mental confusion
- throat swelling
- weakness or dizziness
- blue skin
- rapid or abnormal heart rate
- facial swelling
- low blood pressure
While you are in the emergency room, the healthcare provider will use a stethoscope to listen for crackling sounds when you breathe. Crackling sounds could indicate fluid in the lungs.
After treatment is administered, your healthcare provider will ask questions to determine if you’ve had allergies before.
If you or someone near you begins to develop symptoms of anaphylaxis, call 911 immediately.
If you have had a past episode, use your epinephrine medication at the onset of the symptoms and then call 911.
If you’re helping someone who is having an attack, reassure them that help is on the way. Lay the person on their back. Raise their feet up 12 inches, and cover them with a blanket.
If the person has been stung, use a plastic card to apply pressure to the skin an inch below the stinger. Slowly slide the card towards the stinger. Once the card is under the stinger, flick the card upward to release the stinger from the skin. Avoid using tweezers. Squeezing the stinger will inject more venom. If the person has emergency allergy medication available, administer it to them. Don’t attempt to give the person an oral medication if they’re having trouble breathing.
If the person has stopped breathing or their heart has stopped beating, CPR will be needed.
At the hospital, people with anaphylaxis are given adrenaline, the common name for epinephrine, medication to minimize the reaction. If you’ve already administrated this medication to yourself or had someone administer it to you, notify the healthcare provider.
Some people may go into anaphylactic shock. It’s also possible to stop breathing or experience airway blockage due to the inflammation of the airways. Sometimes, it can cause a heart attack. All of these complications are potentially fatal.
Avoid the allergen that can trigger a reaction. If you are considered at risk for having anaphylaxis, your healthcare provider will suggest you carry adrenaline medication, such as epinephrine injector, to counter the reaction.
The injectable version of this medication is usually stored in a device known as an auto-injector. An auto-injector is a small device that carries a syringe filled with a single dose of the medication. As soon as you begin to have symptoms of anaphylaxis, press the auto-injector against your thigh. Regularly check the expiration date and replace any auto-injector that is due to expire.